Maryland, 2012

Coastal Flood in Maryland, June 2, 2012

June 2, 2012 · NWS LWX · 1 event in 1 county or zone

A strong onshore flow caused tidal anomalies to rapidly increase along the western shore of the Maryland Chesapeake Bay. Water levels reached thresholds for moderate coastal flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong onshore flow caused tidal anomalies to rapidly increase along the western shore of the Maryland Chesapeake Bay. Water levels reached thresholds for moderate coastal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 12:04 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 2, 12:04 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 AM EDT SAT JUN 2 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC OVERNIGHT.
WIDESPREAD SHOWERS AND THUNDERSTORMS...INCLUDING SEVERE
WEATHER...WILL GRADUALLY DIMINISH. AN UPPER TROUGH WILL MOVE ACROSS THE
EASTERN STATES SATURDAY AND PERSIST ALONG THE EASTERN SEABOARD
THROUGH THE MIDDLE PART OF NEXT WEEK. THIS WILL MAINTAIN AN A
SOMEWHAT UNSETTLED PATTERN SUNDAY THROUGH THE MIDDLE PART OF NEXT
WEEK.

&&

.NEAR TERM /TONIGHT/...
HAVE CANCELLED TORNADO WATCH AND ALLOWED FLASH FLOOD WATCH TO
EXPIRE. ALSO RE-WORKED POPS/WX TO REFLECT LATEST RADAR TRENDS.
LAST VESTIGES OF THE SHOWERS WILL MOVE EAST OF THE BAY THROUGH 2-3
AM. THERE IS STILL FLOODING PROBLEMS GOING ON...PLEASE REFER TO
THE FLOOD WARNINGS IN EFFECT.

HAVE ALSO PUT UP A COASTAL FLOOD WARNING FOR SOUTHERN
BALTIMORE/ANNE ARUNDEL COUNTIES...AND ADDED THE UPPER TIDAL POTOMAC
RIVER TO A COASTAL FLOOD ADVISORY. PLEASE REFER TO THE TIDES
SECTION BELOW FOR DETAILS.

&&

.SHORT TERM /SATURDAY/...
SATURDAY...SFC HIGH PRESSURE BRIEFLY BUILDS EAST ACROSS THE MID
ATLANTIC IN THE WAKE OF THE COLD FRONT. EXPECT WLY WINDS 15 TO 20
MPH. TEMPERATURES RETURN BELOW NORMAL WITH MID 70S AND MOSTLY SUNNY
SKIES FOR SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AN UPPER TROUGH SETS UP ACROSS THE ERN CONUS SATURDAY NIGHT AND
PERSISTS AT LEAST INTO THE MIDDLE PART OF NEXT WEEK. SHORTWAVES ARE
EXPECTED TO CROSS THE REGION THROUGH EARLY NEXT WEEK THOUGH
CONFIDENCE IS LOW ENOUGH TO NOT WARRANT BETTER THAN LOW CHANCE POPS.
DETAILS ON THE IMPACTS OF THIS COMPLEX PATTERN WILL STILL NOT BE
AVAILABLE FOR PROBABLY A COUPLE MORE DAYS. THROUGH THE
EXTENDED...EXPECT TEMPERATURES TO REMAIN NEAR OR JUST BELOW NORMAL
WITH EITHER CLOUDS OR COOLER CANADIAN SOURCED AIR ACROSS THE REGION.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
TERMINALS CONT TO BE IMPACTED BY NUMEROUS STRONG TO SVR TSTMS.
CVCTN WILL END FROM W TO E BTWN 1 AND 6Z. UNTIL THEN...LOCALIZED
STRONG WINDS AND SIGNIFICANT FLIGHT RESTRICTIONS LIKELY. PREV
DISCUSSION FOLLOWS...

COLD FRONT WILL CROSS THE REGION TONIGHT AND WINDS WILL SHIFT TO THE
NORTHWEST AT 5-10 KNOTS OVERNIGHT.

HIGH PRESSURE BRIEFLY RETURNS FOR SATURDAY WITH WLY FLOW 15 KT WITH
GUSTS AS HIGH AS 20 KT. A SEMI-ACTIVE WEATHER PATTERN CAN THEN BE
EXPECTED SUNDAY INTO NEXT WEEK AS AN UPPER TROUGH PERSISTS ACROSS
THE ERN CONUS.

&&

.MARINE...
STRONG COLD FRONT WILL MOVE THROUGH THE WATERS OVERNIGHT. STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED FOR THE REMAINDER OF THE EVENING
AND INTO THE OVERNIGHT HOURS. TORNADO WATCH IN EFFECT UNTIL 2 AM EDT.
NO CHANGES TO THE SMALL CRAFT ADVISORY NEEDED. WINDS WILL SHIFT
AROUND TO THE WEST BEHIND THE FRONT TOWARDS DAWN.

WLY FLOW EXPECTED TO REMAIN BELOW 18 KT ON SATURDAY SO NO SMALL
CRAFT ADVISORY AS OF THIS TIME. A SEMI-ACTIVE WEATHER PATTERN IS
THEN SUNDAY INTO NEXT WEEK UNDER AN UPPER TROUGH.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS WERE RUNNING 1 TO 2 FT ABOVE NORMAL...CLOSER TO 2 FT
ABOVE NORMAL AT ANNAPOLIS/BALTIMORE. 2 FT ANOMALY WOULD PUT
ANNAPOLIS OVER ITS MODERATE THRESHOLD. WIND SHIFT TO THE NORTHWEST
IS DELAYED AND DO NOT EXPECT WATER TO BE ABLE TO BE PUSHED
OUT...THEREFORE EXPECT MODERATE TIDAL FLOODING AT PLACES SUCH AS ANNAPOLIS/BOWLEY
BAR DURING HIGH TIDE EARLY THIS MORNING. WARNING HAS BEEN ISSUED. WILL
KEEP THE REST OF THE WESTERN SHORE IN ADVISORY. HAVE ALSO ISSUED
ADVISORY FOR THE UPPER TIDAL POTOMAC WITH ANOMALIES AND PERHAPS A
LITTLE FRESHWATER MAKING A CONTRIBUTION. AM UNCERTAIN IF THE
FASTER ADVANCE OF NORTHWEST WINDS WILL HAVE AN IMPACT THERE OR
NOT. IF NOT...THEN SENSITIVE LOCATIONS MAY GET CLOSE TO MODERATE
AS WELL BUT CONFIDENCE IS LOW AT THIS POINT. FEEL THAT ADVISORY
IS A GOOD START AND WILL CONTINUE TO MONITOR.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THIS MORNING FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THIS MORNING FOR MDZ007-
     013-017-018.
     COASTAL FLOOD WARNING UNTIL 10 AM EDT THIS MORNING FOR MDZ011-
     014.
VA...COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THIS MORNING FOR VAZ053-
     054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     ANZ530>543.

&&

UPDATE...PELOQUIN
PREV...KONARIK/LISTEMAA/SHEFFIELD/JACKSON
Hazardous weather outlook, Jun 1, 11:49 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1249 AM EDT SAT JUN 2 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1249 AM EDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A COASTAL FLOOD WARNING IS IN EFFECT FOR ANNE ARUNDEL AND
SOUTHERN BALTIMORE COUNTIES TONIGHT...WHILE A COASTAL FLOOD
ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE COUNTIES ADJACENT
TO THE WESTERN SHORE OF THE CHESAPEAKE BAY AND ALSO THE UPPER
TIDAL POTOMAC RIVER.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COASTAL FLOOD WARNING AND COASTAL FLOOD ADVISORY ARE IN EFFECT
UNTIL 10 AM SATURDAY MORNING.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE OVER THE WATERS
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ALL SEVERE WEATHER AND FLOOD REPORTS TO YOU LOCAL
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1249 AM EDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ALL SEVERE WEATHER AND FLOOD REPORTS TO YOU LOCAL
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 1, 10:33 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     KENILWORTH              38.91N  76.94W
06/01/2012                   DISTRICT OF COLUMB DC   BROADCAST MEDIA

            MULTIPLE TREES WERE DOWN ALONG KENILWORTH AVENUE.

&&

EVENT NUMBER LWX1200219

BJL
Local storm report, Jun 1, 10:36 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1136 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      1 NNW CHEVERLY          38.93N  76.92W
06/01/2012                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            LANDOVER ROAD AT THE BALTIMORE WASHINGTON PARKWAY WAS
            CLOSED.

&&

EVENT NUMBER LWX1200220

BJL
Local storm report, Jun 1, 10:37 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1137 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLASH FLOOD      1 N MARLOW HEIGHTS      38.84N  76.95W
06/01/2012                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            OLD SILVER ROAD AT MARYLAND 458 WAS CLOSED.

&&

EVENT NUMBER LWX1200221

BJL
Local storm report, Jun 1, 10:39 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1139 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      1 S KENILWORTH          38.89N  76.94W
06/01/2012                   DISTRICT OF COLUMB DC   PUBLIC

            BLAINE STREET AT 42ND STREET WAS CLOSED. VEHICLES WERE
            TRAPPED.

&&

EVENT NUMBER LWX1200222

BJL
Local storm report, Jun 1, 10:40 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1140 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      1 WSW CHEVERLY          38.92N  76.93W
06/01/2012                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            NEW YORK AVENUE AT THE BALTIMORE WASHINGTON PARKWAY WAS
            CLOSED.

&&

EVENT NUMBER LWX1200223

BJL
Local storm report, Jun 2, 12:55 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 AM EDT SAT JUN 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      1 S LANDOVER            38.93N  76.90W
06/01/2012                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            US 50 AT EXIT 3 CLOSED

&&

EVENT NUMBER LWX1200224

JRK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Anne Arundel

When
June 2, 1:07 AM EST to 3:33 AM EST
Where
Anne Arundel forecast zone
Reported by
River/Stream Gage
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Water levels reached thresholds for moderate coastal flooding at Annapolis.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391974.